Pure and Applied Mathematics Quarterly

Volume 18 (2022)

Number 4

Special issue celebrating the work of Herb Clemens

Guest Editor: Ron Donagi

Even sets of nodes and Gauss genus theory

Pages: 1355 – 1363

DOI: https://dx.doi.org/10.4310/PAMQ.2022.v18.n4.a3


Arnaud Beauville (Université Côte d’Azur, CNRS, Laboratoire J.-A. Dieudonné, Nice, France)


We observe that a lemma used in the study of even sets of nodes on surfaces applies almost verbatim to prove a celebrated formula of Gauss on the 2-torsion of the class group of a quadratic field.

2010 Mathematics Subject Classification

Primary 14J17. Secondary 11R11, 11R29.

Received 24 March 2021

Accepted 28 June 2021

Published 25 October 2022